Ohio, 2014

Damaging Winds in Ohio, August 12, 2014

August 12, 2014 · NWS CLE · 2 events in 2 counties and zones

An area of low pressure moved across southern Canada dragging a cold front across northern Ohio. Showers and thunderstorms developed in advance of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved across southern Canada dragging a cold front across northern Ohio. Showers and thunderstorms developed in advance of the front. A couple of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 12, 12:32 PM EST, 23 minutes earlier.

Area forecast discussion, Aug 12, 12:32 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
132 PM EDT TUE AUG 12 2014

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST THROUGH THE CENTRAL GREAT LAKES
TODAY AND FORCE A COLD FRONT EAST ACROSS THE REGION. A TROUGH OF LOW
PRESSURE WILL EXTEND BACK SOUTHWEST FROM THE LOW PRESSURE ACROSS THE
LOCAL AREA BY WEDNESDAY EVENING. HIGH PRESSURE WILL MOVE EAST AND BE
OVER OHIO BY FRIDAY MORNING AND MOVE TO THE MID ATLANTIC COAST BY
SATURDAY MORNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN FOCUS FOR TODAY WILL BE ALONG A COLD FRONT THAT WILL MOVE
ACROSS THE AREA DURING THE DAYLIGHT HOURS. AS OF 1230P THE COLD
FRONT WAS LOCATED NEAR THE I-75 CORRIDOR. SCATTERED
SHOWERS/THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF IT BETWEEN
CLE/BJJ. EXPECT COVERAGE TO INCREASE AS WELL AS THE THREAT FOR
SEVERE THUNDERSTORMS COINCIDENT WITH AFTERNOON HEATING AND THE
APPROACH OF UPPER SUPPORT...PRIMARILY ALONG/EAST OF I-71. WIND
WILL BE THE PRIMARY THREAT WITH HAIL A SECONDARY THREAT. TORNADOES
LESS SO...WITH MOST OF THE LOW LEVEL SHEAR TO OUR EAST. ADDITIONAL
SHOWERS AND THUNDERSTORMS MAY POP UP WITH THE UPPER TROUGH ACROSS
NORTHWEST OHIO LATE IN THE DAY EVEN WITH THE COLD FRONT WELL EAST
OF THEM. MIDDAY UPDATE OUT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
UPPER LEVEL TROUGH STALLS OVER THE NORTHEASTERN UNITED STATES WHILE
IT EVENTUALLY MORPHS INTO A LARGE UPPER LEVEL LOW PRESSURE SYSTEM BY
THURSDAY NIGHT. THIS IS IN RESPONSE TO A PIECE OF ENERGY PLOWING
INTO THE WESTERN UNITED STATES. AN UPPER LEVEL RIDGE OVER THE WEST
CENTRAL UNITED STATES WILL DEAMPLIFY WITH TIME AND WASH OUT BY
FRIDAY NIGHT.

SURFACE LOW PRESSURE WILL CONTINUE TO PULL OUT TO THE NORTHEAST WITH
TIME AND DRAG THE COLD FRONT EAST AND WELL OUT OF THE REGION TONIGHT
AND WEDNESDAY. A TROUGH OF LOW PRESSURE WILL SETTLE IN OVER THE
REGION WEDNESDAY NIGHT AND THEN LIFT OUT AS WELL.

LARGE AREA OF HIGH PRESSURE IS PROGGED TO BUILD EAST SOUTHEAST INTO
THE FORECAST AREA AND BRING A RETURN BACK TO FAIR WEATHER INTO THE
WEEKEND. THE HIGH EVENTUALLY SHIFTS TO THE MID ATLANTIC COAST
BRINGING A RETURN SOUTHERLY FLOW BACK TO THE REGION.

COLD AIR ADVECTION IN THE WAKE OF THE COLD FRONT WILL TAKE PLACE AND
THEN WE SHOULD SEE A GRADUAL WARM UP BY THE LATTER PORTION OF THE
FORECAST PERIOD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE FORECAST IS BEGINNING TO CHANGE WITH BOTH THE GFS AND ECMWF
BRINGING IN A LOW AND FRONT FOR THE WEEKEND. INTRODUCED 20 POPS FOR
SATURDAY NIGHT AND 30 POPS ON SUNDAY AND THEN ANOTHER WEATHER SYSTEM
WILL BE MOVING IN FOR EARLY NEXT WEEK. TEMPERATURES WILL GO BACK
ABOVE NORMAL EARLY NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LINE OF THUNDERSTORMS ALONG AN ADVANCING COLD FRONT WILL IMPACT
YNG/ERI OVER THE EARLY AFTERNOON HOURS. FOR AREAS WEST THERE WILL
BE A BREAK BEFORE ANOTHER TROF WITH MORE OF A WIND SHIFT MOVES
THROUGH. WEST/NORTHWEST WINDS WILL BE AROUND 10-15KT BEHIND THE
FRONT. SOME SCATTERED SHOWERS ARE POSSIBLE WITH THE SECONDARY
FRONT LATER THIS AFTERNOON/EARLY EVENING. AFTER THAT CEILINGS WILL
COME DOWN TO MVFR AND POSSIBLY IFR NEAR DAYBREAK. SOME PATCHES OF
LIGHT RAIN OR BRIEF SHOWERS ARE POSSIBLE OVER NIGHT WITH THE UPPER
TROUGH IN PLACE. AFTER DAYBREAK THE LOW CEILILNGS WILL LIFT TO
AROUND 2-3K FT. SHOWERS POSSIBLE AT ERI/CLE.

OUTLOOK...NON VFR CEILINGS AND VISIBILITY IN PRECIPITATION MAINLY
WEDNESDAY MORNING ACROSS NE OH/NW PA.

&&

.MARINE...
CONTINUING THE SMALL CRAFT ADVISORY ON THE EAST END OF THE LAKE
THROUGH 10 AM BECAUSE OF 15 TO 25 KNOT WINDS FROM THE SOUTH. A COLD
FRONT WILL BE CROSSING THE LAKE TODAY. SOME OF THE THUNDERSTORMS MAY
PROMPT THE NEED FOR A SPECIAL MARINE WARNING...ESPECIALLY LATER
TODAY AND ESPECIALLY ON THE EAST END. THE WINDS WILL SLOWLY PICK UP
TONIGHT THROUGH THURSDAY IN THE COLD ADVECTION. A SMALL CRAFT
ADVISORY MAY BE NEEDED. THIS IS NOT A REAL COLD OUTBREAK AND THE
AIR MASS DRIES OUT QUICKLY. BECAUSE OF THAT WILL NOT MENTION
WATERSPOUTS ON WEDNESDAY...BUT THIS WILL HAVE TO BE WATCHED.

HIGH PRESSURE WILL BEGIN BUILDING IN ON THURSDAY AND WILL MOVE EAST
OF THE LAKE ON SATURDAY AS ANOTHER WEATHER SYSTEM APPROACHES. NOT
EXCEPTING CONDITIONS TO MEET SMALL CRAFT ADVISORY CRITERIA FRIDAY
THROUGH SATURDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY/OUDEMAN
SHORT TERM...LOMBARDY/OUDEMAN
LONG TERM...KIELTYKA
AVIATION...JAMISON
MARINE...KIELTYKA
Hazardous weather outlook, Aug 12, 2:36 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
336 AM EDT TUE AUG 12 2014

OHZ003-006>011-017>021-027>031-036>038-047-130745-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-
MORROW-HOLMES-KNOX-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-130745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
HALF OF LAKE ERIE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

OHZ012>014-022-023-032-033-089-PAZ001>003-130745-
LAKE-GEAUGA-ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
336 AM EDT TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS TODAY. DEPENDING
ON HEATING TODAY FROM THE BREAKS IN THE OVERCAST...THE AREA COULD
SEE SOME STRONG SUPER CELL THUNDERSTORMS DEVELOP AND PRODUCE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Special weather statement, Aug 12, 12:18 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EDT TUE AUG 12 2014

OHZ011-013-021-022-121800-
CUYAHOGA-GEAUGA-PORTAGE-SUMMIT-
118 PM EDT TUE AUG 12 2014

...SPECIAL WEATHER STATEMENT FOR GEAUGA...PORTAGE...SOUTHEASTERN
CUYAHOGA AND SUMMIT COUNTIES UNTIL 200 PM EDT...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CUYAHOGA FALLS...OR 9 MILES NORTH OF
AKRON...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING 50 MPH WINDS AND SMALL HAIL.

PEOPLE IN CUYAHOGA...GEAUGA...PORTAGE AND SUMMIT COUNTIES...INCLUDING
THE CITIES OF CUYAHOGA FALLS...HUDSON...STREETSBORO AND MANTUA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAPLANTE

The radar

The Cleveland radar (KCLE), 72 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Portage

When
August 12, 12:55 PM EST
Where
Portage County, Atwater
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.020, -81.170

Thunderstorm winds downed a couple of large tree limbs.

Thunderstorm Wind, Trumbull

When
August 12, 1:25 PM EST
Where
Trumbull County, Mecca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.380, -80.750

Thunderstorm winds downed a few large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539766, 539768.